Macrodantin Review

Macrodantin (also known as Nitrofurantoin, macrobid macrodantin, or macrobid) is prescribed to patients with urinary tract infections. It can be used to treat an existing urinary tract infection, or it can be used as a preventative measure for those with recurring urinary tract infections. It is usually prescribed for 6 months or longer to those with recurring infections. It is best to take this medicine with food because stomach upset often occurs. Typically, Macrodantin will be taken twice daily–once in the morning and once in the evening. The medicine does not interfere with birth control. During the first few days, it is common to experience side effects such as upset stomach, headache, dizziness, loss of appetite, and nausea. These symptoms should disappear once your body adjusts to the medicine. Contact your doctor if these symptoms worsen or do not clear up after a few days. If you experience any of the following, inform your doctor: yellowing of eyes/skin, cough, chills, muscle aches, tingling of hands or feet, unusual weakness. Seek medical attention immediately if you experience the following: rash, trouble breathing, fever, swelling.

Macrodantin was prescribed to me by my urologist as a preventative measure because I was suffering from chronic urinary tract infections (UTIs). It was to be taken for 6 months, twice daily. I took the medicine as instructed. For the first few days I did experience headache, dizziness, and nausea. Over the course of treatment I also experienced some short term hair loss. I didn’t have bald spots or anything, but my hair became thinner. The thickness of my hair returned to normal with in a few months after going off the medicine. Macrodantin seemed to make the chronic urinary tract infection problem better, but it didn’t completely fix the problem because I had about 3 flare ups while on the medicine. Those flare ups didn’t turn into a full blown UTI because my doctor had given me a stronger medicine to take in the case of flare ups. Also, my urologist said Macrodantin would not cause yeast infections. I found this to be false. After being on the medicine for about 3 months, I developed a yeast infection problem where I would get them every month and sometimes more. My gynecologist, after exhausting all other possible causes for these recurring yeast infections, concluded it could be the Macrodantin. I insisted my urologist said it wouldn’t cause them, but after doing some research online, I found that it is possible. It wasn’t listed as one of the side effects in the pamphlet that came with the pills, but several sites online with information about the medicine said prolonged use or repeated periods of using Macrodantin may result in a secondary infection such as, oral, bladder, or vaginal yeast infection. This is a very unpleasant side effect, and a difficult condition to clear up. I wish this had been listed as a side effect on the pamphlet.

My urologist suggested I stay on Macrodantin for an additional 6 months, since I had so many flare ups (one was towards the end of the 6 months). I made the decision to stop taking the medicine and opt for a natural prevention method of diet and supplements because I didn’t want to worsen my yeast infection condition. I was not very pleased with the results of Macrodantin–not just because of the side effects, but because it wasn’t as effective at preventing UTIs as I had hoped it would be. If your doctor prescribed this medicine to you for an extended period of time, please make sure you are fully aware of all the possible side effects. Being on any type of antibiotic for a long period of time¬† puts a person at risk for throwing off the good bacteria balance in the body. Definitely do your research online.

StarStar(Rated 2/5 Stars)